Editorials

Antidepressants and postpartum haemorrhage

BMJ 2013; 347 doi: https://doi.org/10.1136/bmj.f5194 (Published 21 August 2013) Cite this as: BMJ 2013;347:f5194
  1. Eibert R Heerdink, associate professor of clinical pharmacoepidemiology
  1. 1Utrecht Institute for Pharmaceutical Sciences, Utrecht University, 3508 TB Utrecht, Netherlands
  1. e.r.heerdink{at}uu.nl

All antidepressant drugs are associated with an increased risk of bleeding

The use of serotonin reuptake inhibitor antidepressants has been associated with an increased risk of abnormal bleeding.1 During the past decade most studies have focused on bleeding of the upper gastrointestinal tract, but excessive bleeding during surgery and increased risk of menorrhagia and postpartum haemorrhage have also been described in users of antidepressants.2 3 4 5 In the linked paper (doi:10.1136/bmj.f4877), Palmsten and colleagues investigated the risk of postpartum haemorrhage in women using antidepressants during pregnancy.6

The underlying pharmacological mechanism of this effect is thought to be the inhibition of serotonin uptake into platelets. Platelets do not synthesise serotonin, and serotonin plays an important role in triggering vasoconstriction and platelet aggregation. Serotonin reuptake inhibitors could therefore prolong bleeding times. Some, but not all, studies have shown that concomitant use of non-steroidal anti-inflammatory drugs (NSAIDs) and serotonin reuptake inhibitors increases the risk of gastrointestinal …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe